Utah, 2014Drought in Utah, December 1 to 31, 2014
December 1 to 31, 2014 · NWS GJT · 1 event in 1 county or zone
30 of an inch below normal, and resulted in severe drought conditions to persist.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monthly precipitation amounts in the 0.5 to 1 inch range across far southeast Utah were 0.20 to 0.30 of an inch below normal, and resulted in severe drought conditions to persist.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 9:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Nov 30, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
944 PM MST SUN NOV 30 2014
.UPDATE...
ISSUED AT 938 PM MST SUN NOV 30 2014
THE NAM HAS VERIFIED WELL WITH THE PLACEMENT OF LIGHT FRONTAL SNOW
THIS EVENING...STAYING IN EXTREME SOUTHERN WYOMING. BAGGS WY HAS
HAD LOW CLOUD CEILINGS THROUGH THE EVENING BUT NO SNOW REPORTED.
A DISTURBANCE BEST SEEN IN THE 300MB POT VORT FIELD IS MOVING
THROUGH THE CENTRAL CWA THIS EVENING. THE 00Z MODELS ARE FAVORING
A FEW INCHES OF SNOW OVER THE CASTLE PEAK RIDGE LINE INCLUDING
MCCLURE PASS MARBLE GOTHIC AND ASHCROFT. ASPEN EAGLE AND EVEN
GUNNISON COULD SEE LIGHT SNOW BEFORE SUNRISE. WILL ADD POPS THERE
BETWEEN 06-12Z.
OTHERWISE THE WEDNESDAY STORM IS LOOKING UNSTORM-LIKE. WITH ONLY
LITTLE COLD AIR OR DYNAMICS AND ONLY LIGHT MOUNTAIN SNOW. RIGHT
NOW HIGHLIGHTS DO NOT LOOK NEEDED BUT THIS IS WITHOUT A DETAILED
ANALYSIS. THAT TO BE ACCOMPLISHED OVERNIGHT TONIGHT.
&&
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 255 PM MST SUN NOV 30 2014
LOCAL WEBCAMS SHOWING SNOW FALLING ALONG A FRONTAL BAND OVER I-80
IN SRN WY THIS AFTERNOON AS CDOT WEBCAMS SHOW CLOUDS ALONG THE
WY/CO BORDER. LATEST GUIDANCE SUGGESTING NOT MUCH MOVEMENT OF THIS
FRONTAL BAND THROUGH MIDNIGHT SO LOWERED POPS TO THE SOUTH
ACCOUNTING FOR THIS BEHAVIOR THOUGH AN ODD FLURRY FOR HIGHER
ELEVATIONS UP NORTH NOT OUT OF THE QUESTION. A WEAK WAVE IS
EXPECTED TO MOVE ACROSS THE REGION FROM THE WEST JUST AFTER
MIDNIGHT THROUGH DAYBREAK CAUSING AN UPTICK IN PRECIP FOR THE NRN
AND CENTRAL MTNS SO A COUPLE OF INCHES POSSIBLE OVERNIGHT BUT
NOTHING TOO SIGNIFICANT.
TEMPERATURES REMAIN ON THE WARM SIDE. IN FACT...GRAND JUNCTION
HAS REACHED 57 DEGREES F THIS AFTERNOON...ONE DEGREE SHY OF THE
RECORD SET IN 2012. LITTLE CHANGE IN THE SHORT TERM AS THE JET
STREAM MOVES OVERHEAD FROM THE SW ALLOWING HIGH CLOUDS TO CONTINUE
OFF AND ON THROUGH TOMORROW NIGHT. H7 WINDS REMAIN OUT OF THE SW
ALLOWING WARM TEMPS TO CONTINUE.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 255 PM MST SUN NOV 30 2014
HEIGHTS RISE ON TUE AS A WEAK RIDGE MOVES OVER THE AREA. BY TUE
AFTERNOON THE NEXT FEATURE OF INTEREST...IN THE FORM OF A CLOSED
LOW TAKES AIM AT THE CENTRAL TO NORTHERN CALIFORNIA COAST. THERE
HAS BEEN MUCH ANTICIPATION AS WE HAVE WATCHED THIS SYSTEM FOR THE
PAST SEVERAL SEVERAL DAYS. THE MODELS AGREE THAT THIS LOW WILL
WEAKEN AND BECOME QUITE DISORGANIZED AS IT MOVES ONSHORE...WITH A
SERIES OF WEAK WAVES GETTING CAUGHT UP IN THE WESTERLY FLOW ACROSS
THE GREAT BASIN AND EASTWARD. COMPARED TO THE ECMWF...THE GFS HAD
INITIALLY SHOWN BETTER RUN-TO-RUN CONSISTENCY WITH A
STRONGER/WETTER SOLUTION FOR OUR FORECAST AREA. HOWEVER THE LAST FEW
RUNS HAVE REVERSED THIS TREND WITH THE GFS TRENDING WEAKER/DRIER
WITH EACH RUN. THE EC NOW LOOKS MORE LIKE THE EARLIER GFS...BUT
NOT AS ORGANIZED. THE NAM12 SUPPORTS THE EC...EXCEPT IT SHOWS THE
BEST QPF FIELD SHIFTED NORTH AND ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA INSTEAD OF OVER THE SAN JUANS. SO UNCERTAINTY
PERSISTS IN JUST WHERE AND HOW MUCH PRECIPITATION OUR FORECAST
AREA WILL RECEIVE.
FOR THIS FORECAST HAVE GENERALLY FOLLOWED THE ECMWF...TAKING INTO
ACCOUNT THE QPF SPREAD IN THE NAM12...AND TO A LESSER DEGREE THE
BACK-PEDALING OF THE GFS. ALL MODELS AGREE THAT A WARM...MOIST
AIR MASS ORIGINATING IN THE SUB-TROPICS WILL STREAM UP FROM THE
SOUTHWEST TUE EVENING AHEAD OF THE LOW. THE EC...SUPPORTED BY THE
EARLIER TRENDS...SHOW THIS FETCH MOVING OVER THE FOUR CORNERS
AREA TUE NIGHT...INTO EARLY WED. GOOD UPGLIDE ON ISENTROPIC
SURFACES WILL SPREAD IN DURING THE EVENING AND CONTINUE INTO THE
MORNING BEFORE THE FIRST WAVE PASSES OVER THE AREA ON WED. THIS
ALONG WITH FAVORABLE BUT MODEST OROGRAPHICS WILL RESULT IN
PRECIPITATION DEVELOPING OVER THE SOUTHWEST TO FAR WESTERN EDGE
OVERNIGHT...THEN SPREADING ACROSS THE AREA ON WED. THE FLOW WILL
REMAIN ENERGETIC AND MOIST ENOUGH FOR CONTINUED SNOW IN THE
COLORADO MOUNTAINS WED NIGHT ...DIMINISHING ON THURSDAY.
WITH THE TENDENCY FOR THIS SYSTEM TO WEAKEN AND BREAK APART...HAVE
GENERALLY KEPT AMOUNTS ON THE LOW SIDE. ALSO OF CONCERN IS ITS
WARM NATURE. SNOW LEVELS ARE BOUND TO BE ON THE HIGH SIDE WITH
RAIN IN ALL BUT THE HIGHER VALLEYS WHERE A RAIN/SNOW MIX WILL BE
POSSIBLE. 700MB TEMPS RANGE FROM +1C SOUTH TO -1C NORTH THROUGH
WED...ONLY COOLING A LITTLE OVERNIGHT. BUT I EXPECT DIABATIC
COOLING FROM MELTING...AND NOCTURNAL EFFECTS WILL BRING SNOW
SOMEWHAT LOWER. THEREFORE A FEW INCHES OF SNOW WILL BE POSSIBLE
OVER THE HIGHER MOUNTAINS BY EARLY THU. THIS SNOW WILL GENERALLY
BE ON THE WET SIDE WITH THE POTENTIAL OF MOUNTAIN ROADWAYS
BECOMING SLOPPY AND SLUSHY AT TIMES.
TODAYS 12Z GFS MODEL RUN HAS NOW COME INTO BETTER AGREEMENT WITH
THE ECMWF THROUGH THE REMAINDER OF THE LONG TERM PERIOD. MODELS
SHOW THE THE NEXT DISTURBANCE WILL IMPACT THE AREA DURING THE
WEEKEND AS A SOUTHERN BRANCH WAVE PASSES OVER THE REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 938 PM MST SUN NOV 30 2014
A PASSING DISTURBANCE TONIGHT WILL PRODUCE -SN MAINLY OVER THE CO
NORHTERN-CENTRAL MTNS. MTN TOP OBSCURATIONS EXPECTED FROM 06-15Z
FOR THE CO MOUNTAINS FROM THE WYOMING BORDER TO THE HIGHWAY 50
CORRIDOR. KHDN KSBS KEGE KASE COULD ALL SEE SOME LIGHT SNOW
06-12Z TONIGHT BRINGING CIGS BLO 050 AND VSBY BLO 5SM. THEN VFR
CONDITIONS WILL DOMINATE ON MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...TGR
LONG TERM...EH
AVIATION...JOE
Hazardous weather outlook, Nov 30, 4:27 AM MST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MST SUN NOV 30 2014
COZ001>014-017>023-UTZ022>025-027>029-011130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
427 AM MST SUN NOV 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS CONTINUE OVER THE NORTHERN MOUNTAINS TODAY
SPREADING INTO THE CENTRAL MOUNTAINS OVERNIGHT TONIGHT. SNOW AND
BLOWING SNOW MAY IMPACT TRAVEL OVER HIGHWAY 191 THROUGH THE
EASTERN UINTA MOUNTAINS. TONIGHT...RABBIT EARS AND VAIL PASSES MAY
BECOME SNOWPACKED AND ICY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW WEDNESDAY
AND THURSDAY...AS THE NEXT PACIFIC STORM MOVES ACROSS THE AREA.
FRIDAY AND SATURDAY THERE WILL BE A SLIGHT CHANCE OF SNOW SHOWERS
OVER THE NORTHERN AND CENTRAL MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
JOE/CJC
Drought, Southeast Utah
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Severe drought conditions remained unchanged across far southeast Utah through the month of December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, December 1, 20142 deaths · 1 event
- Drought in California, December 1 to 31, 2014$1.5 billion · 1 event
- Rip Current in Guam, December 1 to 2, 20141 death · 1 event
- Drought in Texas, December 1 to 31, 2014$164,000 · 24 events
- Hurricane in Guam, December 1 to 3, 2014$200,000 · 1 event
- Drought in Oklahoma, December 1 to 31, 201428 events
- Dense Fog in Illinois, December 1, 201419 events
- Drought in New Mexico, December 1 to 31, 201419 events
- Drought in Texas, December 1 to 31, 201416 events
- Drought in California, December 1 to 31, 201411 events
- Winter Weather in Ohio, December 1 to 2, 201411 events
- Drought in Texas, December 1 to 31, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555322.